Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 129, NWS Raleigh, NC

May 20, 2008Cumberland County, Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 20, 2008, 3:32 PM EDT for Cumberland County, Sampson County, North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2008, 3:32 PM EDT (19:32 UTC)
Expired
May 20, 2008, 4:09 PM EDT
In force
37 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Cumberland County, NC, Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 79 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 3:51 PM EDTHAIL 0.756 Nnw Clinton, NCPENNY SIZE HAIL REPORTED BY LAW ENFORCEMENT NEAR BASSTOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:09 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
558 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 201932
SVRRAH
NCC051-163-202015-
/O.NEW.KRAH.SV.W.0129.080520T1932Z-080520T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
332 PM EDT TUE MAY 20 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA
  CENTRAL SAMPSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AUTRYVILLE...OR 16 MILES EAST OF
  FAYETTEVILLE...MOVING EAST AT 50 MPH. NICKEL SIZED HAIL AND WINDS
  IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SALEMBURG...
  CLINTON...
  TURKEY...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3487 7859 3513 7873 3517 7816 3509 7816
      3504 7814 3487 7814 3486 7815 3484 7815
TIME...MOT...LOC 1932Z 263DEG 54KT 3500 7862

$$

WSS
3 follow-up statements
000 
WWUS52 KRAH 201945
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
344 PM EDT TUE MAY 20 2008

NCC051-201954-
/O.CAN.KRAH.SV.W.0129.000000T0000Z-080520T2015Z/
CUMBERLAND NC-
344 PM EDT TUE MAY 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUMBERLAND COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF SOUTHEASTERN 
CUMBERLAND COUNTY AND THE WARNING IS NO LONGER IN EFFECT. **

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3486 7849 3513 7863 3517 7816 3509 7816
      3504 7814 3487 7814 3486 7815 3484 7815
TIME...MOT...LOC 1944Z 263DEG 54KT 3502 7848

$$

NCC163-202015-
/O.CON.KRAH.SV.W.0129.000000T0000Z-080520T2015Z/
SAMPSON NC-
344 PM EDT TUE MAY 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL SAMPSON COUNTY...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
SALEMBURG...OR 11 MILES WEST OF CLINTON...MOVING EAST AT 50 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... CLINTON AND TURKEY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3486 7849 3513 7863 3517 7816 3509 7816
      3504 7814 3487 7814 3486 7815 3484 7815
TIME...MOT...LOC 1944Z 263DEG 54KT 3502 7848

$$

WSS
000 
WWUS52 KRAH 201956
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
355 PM EDT TUE MAY 20 2008

NCC163-202015-
/O.CON.KRAH.SV.W.0129.000000T0000Z-080520T2015Z/
SAMPSON NC-
355 PM EDT TUE MAY 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL SAMPSON COUNTY...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF TURKEY...OR 7 MILES NORTHEAST OF CLINTON...MOVING EAST
AT 50 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3486 7849 3513 7863 3517 7816 3509 7816
      3504 7814 3487 7814 3486 7815 3484 7815
TIME...MOT...LOC 1955Z 257DEG 64KT 3507 7822

$$

WSS
000 
WWUS52 KRAH 202009
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
408 PM EDT TUE MAY 20 2008

NCC163-202018-
/O.CAN.KRAH.SV.W.0129.000000T0000Z-080520T2015Z/
SAMPSON NC-
408 PM EDT TUE MAY 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAMPSON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA. 
THUS THE WARNING IS NO LONGER IN EFFECT.

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3486 7849 3513 7863 3517 7816 3509 7816
      3504 7814 3487 7814 3486 7815 3484 7815
TIME...MOT...LOC 2008Z 257DEG 64KT 3513 7802

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:15 PM EDT, 17 minutes earlier.

Area forecast discussion, May 20, 3:15 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT TUE MAY 20 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE DELMARVA COAST THIS
AFTERNOON. THE TRAILING COLD FRONT...IN UNISON WITH AN UPPER LEVEL
DISTURBANCE...WILL MOVE ACROSS THE STATE THIS EVENING...RESULTING
IN STRONG SHOWERS AND THUNDERSTORMS. A WEAK LOW PRESSURE TROUGH WILL
LINGER OVER THE AREA THROUGH THURSDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM TUESDAY...
ACTIVE CONVECTIVE WEATHER EXPECTED THROUGH 00Z AS A COLD FRONT
DRIFTS SE ACROSS THE FORECAST AREA. AIR MASS AHEAD OF BOUNDARY HAS
BECOME MODERATELY UNSTABLE WITH AN AXIS OF SURFACE LIFTED INDICES
-6/-7 C OVER THE REGION. 850-500MB WINDS REMAIN ROBUST WITH VAD WIND
PROFILES DEPICTING 35-50KTS OF WIND THROUGH THE COLUMN WITH 60-65KTS
BETWEEN 12000-14000FT. MID LEVEL LAPSE RATES ACROSS THE SOUTHERN
PIEDMONT INTO THE COASTAL PLAIN HOVERING BETWEEN 7-7.5 DEG C/KM
WHILE LOW LEVEL LAPSE RATES CLOSE TO 8-8.5 DEG C/KM. THIS SUGGEST
THAT STORMS SHOULD INTENSIFY AS THEY MOVE INTO CENTRAL NC FROM THE
W-NW. DUE TO LAPSE RATES AND FREEZING LEVEL AROUND 12000 FT...MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

BY 00Z...EXPECT MAIN BAND OF CONVECTION TO LIE SOUTH OF HIGHWAY
64...EXITING THE REGION BETWEEN 03-05Z. SEVERE THREAT WILL DIMINISH
BETWEEN 00Z-02Z AS WINDS ALOFT SUBSIDE AND AIR MASS STABILIZES DUE
TO LOSS OF HEATING. DRIER MORE STABLE AIR WILL ADVECT ON W-NW FLOW
BEHIND THE EXITING SYSTEM. CLOUDS WILL GRADUALLY DIMINISHES FROM
WEST-TO-EAST AFTER 05Z. MOST AREAS SHOULD BE MOSTLY CLEAR/PARTLY
CLOUDY BETWEEN 09-12Z. MINS TONIGHT SHOULD RANGE FROM LOWER 50S
ACROSS THE NW AND FAR NORTH TO THE MID/UPPER 50S ELSEWHERE.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
AS 315 PM TUESDAY...
A STRONG...QUASI-STATIONARY CLOSED LOW WILL GYRATE OVER SE
CANADA/JAMES BAY THROUGH THURSDAY.... BEFORE FINALLY MOVING EAST
INTO THE NORTHERN ATLANTIC WATERS ON FRIDAY. SHEARED VORTICITY
ENERGY WILL ROTATE THROUGH THE BASE OF THE ASSOCIATED DEEP
TROUGH...MOVING ACROSS NORTHERN SECTIONS OF THE FORECAST AREA
WEDNESDAY AFTERNOON. AS THE DISTURBANCE DROPS ACROSS THE REGION...A
LOW PRESSURE TROUGH DEVELOPS OVER THE AREA WITH LOW-LEVEL LAPSE
RATES INCREASING TO 8.25 TO  9.0 C/KM ACROSS THE NE COASTAL
PLAINS...WITH MID-LEVEL LAPSE RATES PEAKING AT AROUND 6.5 C/KM.
HOWEVER...BOTH THE WRF AND GFS KEEPS MIXED LAYER AND SURFACE BASED
CAPE VALUES AWFULLY WEAK (<250 J/KG)...WITH MODEL FORECAST SOUNDINGS
INDICATING A 5 KFT DRY SUB CLOUD LAYER...FROM FROM THE DEEP W/NWLY
ALOFT. COULD SEE A QUICK/ISOLATED PASSING SHOWER...BUT IT WILL
REMAIN OF LITTLE CONSEQUENCE OR IMPACT.

WITH THE OMEGA BLOCKING PATTERN OVER THE CONUS...MODELS ARE IN
EXCELLENT AGREEMENT WITH THE GENERAL FLOW PATTERN. HOWEVER...THERE
REMAINS SOME SUBTLE SHORTWAVE DISCREPANCIES IN THE THURSDAY THROUGH
FRIDAY PERIOD...THAT COULD RESULT IN HARD TO TIMED MESOSCALE
CONVECTION.

STARTING WITH THE GFS...FOR THE PAST COUPLE OF MODEL RUNS THE GFS
HAS BEEN HINTING AT THE POTENTIAL FOR THE DEVELOPMENT OF AN
MESOSCALE CONVECTIVE SYSTEM (MCS)...NORTH AND NORTHEAST OF A STRONG
THETA-E RIDGE AXIS/WARM AIR ADVECTION PATTERN OVER THE CENTRAL
PLAINS/UPPER MS VALLEY. THE 850-300 MEAN WIND FLOW...WOULD ALLOWED
THE ORGANIZED CONVECTION TO PROPAGATE NW TO SE INTO THE REGION. AT
THIS TIME...MODELS SUGGEST THE BEST INSTABILITY AND HIGHER
PWATS...REMAIN SOUTH OF THE AREA...ALONG THE STALLED SFC BOUNDARY
ACROSS GA AND SC.

THE NAM DEVELOPS CONVECTION ACROSS THE SOUTH FOR A DIFFERENT
REASON...AS IT DEVELOPS STRONG CONVECTION ACROSS THE STALLED FRONTAL
BOUNDARY/INSTABILITY AXIS...WHEN A SHEARED S/W ENERGY CURRENTLY OVER
MEXICO...LIFTS NORTH THE THROUGH THE LOWER MS VALLEY AND SOUTHEAST.

AT THIS TIME CENTRAL NC LOOKS TO BE JUST NORTH OF THE SUFFICIENT
INSTABILITY AND HIGHER PWAT AS SURFACE HIGH NOSES IN FROM THE
NORTHWEST. FOR NOW WILL INCLUDE AN ISOLATED CHANCE OF THUNDER ACROSS
SOUTHERN PORTIONS OF THE CWA FOR THURSDAY AFTERNOON THROUGH
FRIDAY.

MODEL FORECAST LOW-LEVEL THICKNESSES SUPPORT MOS STATISTICAL
GUIDANCE THROUGH THE PERIOD. HIGHS 75 TO 80. LOWS 50 TO 55.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 315 PM...
THE CLOSED LOW OVER THE CANADA MARITIMES BREAKS DOWN BY
SUNDAY...ALLOWING THE SUBTROPICAL RIDGE TO BUILD EAST OVER THE AREA.
LOW-LEVEL SOUTHERLY RETURN FLOW DEVELOPS BY MEMORIAL DAY...AND WILL
MARK THE RETURN OR ABOVE NORMAL TEMPERATURES AND MORE HUMID AIR INTO
THE REGION FROM THE SOUTH. DRY FORECAST WITH ABSENCE OF MOISTURE
TRANSPORT INTO THE REGION.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 230 PM TUESDAY...
BAND OF CONVECTION HAS DEVELOPED ALONG A E-SE MOVING SURFACE
BOUNDARY. THIS BOUNDARY EXPECTED TO LIE ACROSS THE SOUTHERN
PIEDMONT...THROUGH THE SANDHILLS...THEN INTO THE CENTRAL/SOUTHERN
COASTAL PLAIN BY 00Z WED. EXPECT A BRIEF PERIOD OF MVFR/IFR
CONDITIONS WITH THE PASSAGE OF THE CONVECTION. WIND GUSTS NEAR THE
SURFACE WILL GUSTS AS HIGH AS 40-45 KTS IN VICINITY OF THE STORMS.
AWAY FROM THE STORMS...WIND GUSTS AROUND 30 KTS WILL BE COMMON.
EXPECT CONVECTION IN THE TRIAD VICINITY UNTIL 21Z. AROUND KRWI AND
KRDU...CONVECTION EXPECTED BETWEEN 20-23Z. IN KFAY...EXPECT
CONVECTION BETWEEN 21Z-00Z.

W-NW FLOW BEHIND THE SURFACE BOUNDARY AND THE EXITING MID LEVEL
TROUGH WILL USHER DRIER MORE STABLE AIR INTO THE REGION. THIS WILL
RESULT IN GRADUAL CLEARING FROM WEST-TO-EAST AFTER MIDNIGHT.

EXPECT VFR CONDITIONS WED. WILL SEE SCATTERED TO BROKEN CUMULUS
FIELD DEVELOP DUE TO HEATING WITH CLOUD BASES BETWEEN 4500-6000FT.
SURFACE WINDS WED GENERALLY 250-280 DEGREES WITH SPEEDS OF 10 KTS.

VFR CONDITIONS SHOULD PREDOMINATE WED NIGHT THROUGH SUNDAY AS A
BROAD UPPER LEVEL TROUGH MAINTAINS ITS INFLUENCE ALONG THE ATLANTIC
SEABOARD.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...WSS
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...WSS
Hazardous weather outlook, May 20, 2:51 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT TUE MAY 20 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-211000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
251 PM EDT TUE MAY 20 2008

...SEVERE THUNDERSTORM WATCH 327 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A BAND OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST SOUTHEAST
ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EARLY THIS
EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WIND
GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO
SO.

In the hours before

Special weather statement, May 20, 2:20 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT TUE MAY 20 2008

NCZ021-022-201900-
FORSYTH-GUILFORD-
220 PM EDT TUE MAY 20 2008

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHERN FORSYTH AND
NORTHERN GUILFORD COUNTIES THROUGH 300 PM EDT...

AT 225 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN STRETCHING FROM STOKESDALE WEST ACROSS NORTHERN
FORSYTH COUNTY. THESE STORMS WERE MOVING EAST AROUND 40 MPH AND WILL
AFFECT STANLEYVILLE AND SUMMERFIELD SHORTLY AFTER 230 PM...AND
NORTHERN SECTIONS OF THE TRIAD AREA BEWEEN 230 AND 300 PM.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. PEOPLE
ENGAGED IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER IF THUNDER IS
HEARD.

13
Special weather statement, May 20, 2:50 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT TUE MAY 20 2008

NCZ009>011-202000-
HALIFAX-VANCE-WARREN-
250 PM EDT TUE MAY 20 2008

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WARREN...VANCE
AND HALIFAX COUNTIES THROUGH 400 PM EDT...

AT 250 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND STRONG
THUNDERSTORMS WITH VERY HEAVY RAIN POISED TO MOVE ALONG THE NORTHERN
TIER OF CENTRAL NORTH CAROLINA. THIS LINE WAS MOVING EAST AT 40 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... BULLOCKSVILLE...
WISE... NORLINA...MACON...WARRENTON...LITTLETON...LAKE  GASTON AND
KERR LAKE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

BOATERS SHOULD SEEK SHELTER IMMEDIATELY. REMEMBER...LIGHTNING CAN
STRIKE UP TO 15 MILES FROM THE THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

13
Local storm report, May 20, 2:55 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             2 SE BETHEL HILL        36.48N 78.86W
05/20/2008  E0.88 INCH       PERSON             NC   PUBLIC

            NICKEL SIZE HAIL REPORTED AT MAYO MARINA...2 MILES
            SOUTHEAST OF BETHEL HILL. PUBLIC REPORT.

&&

SMITH
Special weather statement, May 20, 3:03 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT TUE MAY 20 2008

NCZ022>024-202000-
ALAMANCE-GUILFORD-ORANGE-
303 PM EDT TUE MAY 20 2008

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHERN
GUILFORD...NORTHERN ALAMANCE AND NORTHERN ORANGE COUNTIES THROUGH
400 PM EDT...

AT 303 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN STRETCHING FROM STOKESDALE EAST
ACROSS NORTHERN GUILFORD...NORTHERN ALAMANCE AND NORTHERN ORANGE
COUNTIES. THESE STORMS WERE MOVING EAST AROUND 40 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
MCLEANSVILLE...SUMMERFIELD...MONTICELLO...LAKE TOWNSEND...
GIBSONVILLE...ALTAMAHAW...GLEN RAVEN...UNION RIDGE...PLEASANT
GROVE...CARR...SCHLEY.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
PEOPLE ENGAGED IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER INDOORS.
BOATERS SHOULD SEEK HARBOR UNTIL THESE STORMS PASS.

13
Local storm report, May 20, 3:30 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
330 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             2 NNE WELCOME           35.94N 80.23W
05/20/2008  E0.75 INCH       DAVIDSON           NC   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED AT THE INTERSECTION OF HWY 52
            AND HWY 8.

&&

SMITH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:29 PM EDTSevere Thunderstorm WarningRAHGranville, Person61 min
May 20, 2:55 PM EDTSevere Thunderstorm WarningRAHVance, Warren65 min
May 20, 3:12 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren48 min
May 20, 3:14 PM EDTSevere Thunderstorm WarningRAHDavidson, Guilford, Randolph31 min
May 20, 3:39 PM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Orange, Person56 min
May 20, 3:45 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph30 min
May 20, 3:52 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash37 min
May 20, 3:58 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance, Wake62 min
May 20, 4:14 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange46 min
May 20, 4:15 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly25 min
May 20, 4:26 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Nash64 min
May 20, 4:32 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Wake58 min
May 20, 4:35 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph40 min
May 20, 4:42 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange, Wake48 min
May 20, 4:45 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Randolph30 min
May 20, 4:54 PM EDTSevere Thunderstorm WarningRAHAnson, Davidson, Montgomery, Randolph, Stanly30 min
May 20, 4:54 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash, Wilson39 min
May 20, 5:03 PM EDTTornado WarningRAHChatham, Harnett, Lee, Wake30 min
May 20, 5:13 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Davidson, Durham, Guilford, Orange and 1 more47 min
May 20, 5:18 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Moore, Richmond, Stanly42 min
May 20, 5:18 PM EDTTornado WarningRAHHarnett, Johnston, Wake33 min
May 20, 5:34 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Wake41 min
May 20, 5:39 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly36 min
May 20, 5:45 PM EDTSevere Thunderstorm WarningRAHChatham, Lee, Randolph45 min
May 20, 5:46 PM EDTSevere Thunderstorm WarningRAHJohnston36 min
May 20, 5:56 PM EDTSevere Thunderstorm WarningRAHHoke, Montgomery, Moore, Richmond64 min
May 20, 6:04 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly41 min
May 20, 6:07 PM EDTSevere Thunderstorm WarningRAHWayne, Wilson29 min
May 20, 6:17 PM EDTSevere Thunderstorm WarningRAHHoke, Scotland43 min
May 20, 6:18 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake42 min
May 20, 6:32 PM EDTSevere Thunderstorm WarningRAHCumberland43 min
May 20, 6:44 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson32 min
May 20, 6:57 PM EDTAreal Flood AdvisoryRAHMoore63 min
May 20, 7:04 PM EDTTornado WarningRAHCumberland26 min
May 20, 7:09 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne35 min
May 20, 7:18 PM EDTSevere Thunderstorm WarningRAHSampson42 min
May 20, 7:49 PM EDTSevere Thunderstorm WarningRAHSampson41 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.